LMWH thromboprophylaxis reduces risk for thrombocytopenia
MedWire News: Heparin-associated thrombocytopenia is uncommon after treatment for venous thrombembolism (VTE), but the risk could be reduced further by using low molecular weight heparin (LMWH), researchers suggest in the American Journal of Medicine.
“LMWH was shown from meta-analysis to be particularly useful for reducing the incidence of heparin-associated thrombocytopenia in patients receiving prophylaxis (prolonged duration with low doses),” report Paul Stein (Michigan State University, Detroit, USA) and co-authors.
But they note: “Differences in the incidence of heparin-associated thrombocytopenia, comparing LMWH with unfractionated heparin (UFH), were not shown, however, with treatment (high doses for a short duration).”
The team examined information from 1979 to 2005 in the National Hospital Discharge Survey database for 10,554,000 patients who were treated for VTE, and found that 0.36% of patients were diagnosed with secondary thrombocytopenia.
Analysis showed that the rate increased sharply over time, from 0.15% of patients treated during 1979–1992 to 0.54% of patients treated from 1993–2005.
The researchers note that secondary thrombocytopenia was rarely diagnosed among the 1,446,000 patients aged less than 40 years or among the 77,000 women who developed postpartum VTE, with rates too low to accurately calculate.
A meta-analysis of studies comparing the incidence of heparin-associated thrombocytopenia showed that patients were more likely to develop the complication if given UFH than LMWH (1.4% vs 0.6%).
However, the rate of secondary thrombocytopenia was significantly higher with UFH than LMWH only in patients who received long-term thromboprophylaxis (1.6% vs 0.6%) rather than VTE treatment (0.9% vs 0.6).
Furthermore, the rate of secondary thrombocytopenia was 0.6% in patients given LMWH whether for treatment or thromboprophylaxis, while the rate of the complication with UFH differed for treatment and thromboprophylaxis at 1.6% and 0.9%.
Stein et al conclude: “These observations suggest that the risk for heparin-associated thrombocytopenia is more duration-related than dose-related.”
MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a part of Springer Science+Business Media. © Current Medicine Group Ltd; 2009
By Lynda Williams